Australia's Leading Ophthalmic Magazine Since 1975

     Free Sign Up     

Australia's Leading Ophthalmic Magazine Since 1975

     Free Sign Up     
News

Retinal damage prompts TGA ban of ‘poppers’

03/10/2018By Matthew Woodley
An increase in maculopathies caused by the recreational use of ‘poppers’ (alkyl nitrates) has led the Therapeutic Goods Administration (TGA) to call for the products to be banned.

Poppers are commonly used in combination with stimulants such as MDMA to give the user a brief head rush and sensation of euphoria, while it is also used as a muscle relaxant. The move would see the products placed into the same drug class as heroin and cannabis, because of “increasing reports of misuse and abuse”, as well as cases of retinal damage as a side effect of use.

“Ophthalmologists in Australia are reporting an increase in the number of cases of maculopathies (retinal damage) caused by recreational use of poppers/‘lubricants’ containing alkyl nitrites. These reports have also been observed internationally,” a TGA release stated.

“Adverse events associated with the use of alkyl nitrites include methaemoglobinaemia and maculopathy. Complete recovery of visual function even after drug use is ceased is rare.”

According to a 2016 UK government report (Advisory Council on the Misuse of Drugs), there are around 30 published cases of ophthalmological damage associated with use of alkyl nitrites. The TGA estimates there was a 56% increase in exposures between 2009 and 2014, according to statistics collected from Australian Poisons Information Centres.

The TGA also identified almost no therapeutic benefits associated with the use of alkyl nitrates, and is accepting public submissions into its interim report until October 10.

largeleaderboard_0618
advertisement


skyscraper_article
advertisement
Editor's Suggestion
Hot Stories

OR
 

Subscribe for Insight in your Inbox

Get Insight with the latest in industry news, trends, new products, services and equipment!